Fentanyl is a potent synthetic opioid drug, approved by the Food and Drug Administration and legally manufactured and distributed in America. This drug was first developed back in 1959 and was introduced in the market the following year.
It also is an illegally produced dangerous drug of addiction—up to 50 times stronger than heroin—smuggled into this country and frequently laced with other, less potent drugs, often without the knowledge of either the dealer or the user. Because of its potency, fatal overdoses among opioid-dependent individuals are on the rise.

As prescribed, fentanyl is mainly used in medical practice as an analgesic for relief of extreme pain (cancer, major surgery) or as an anesthetic. This is also used by opioid-dependent individuals as a substitute for heroin and other drugs.
From 2005 to 2007, the drug became a big problem as the rate of fatal overdose and deaths due to fentanyl abuse increased. According to the Centers for Disease Control and Prevention (CDC) and Drug Enforcement Administration, 1,013 cases of confirmed deaths due to non-pharmaceutical fentanyl use and abuse were reported in those years.

The problem has only gotten worse and is still increasing. The CDC estimates there were 19,000 fentanyl deaths in 2016 and more than 24,000 in 2017.

Forms of Fentanyl
Licit fentanyl products are available in the market in the following forms:

  • Injectable formulations
  • Transdermal patches
  • Nasal sprays
  • Sublingual sprays
  • Sublingual tablets
  • Effervescent buccal tablets
  • Oral transmucosal lozenges

Illicit fentanyl is often encountered and sold either as counterfeit tablets (made to look like OxyContin or similar prescription meds) or as a powder. Some of the common street names include Tango and Cash, Murder 8, China Town, China Girl, Apache, King Ivory, and many more.

How is Fentanyl Abused?
Fentanyl, like other illicit drugs, is often abused for its extreme euphoric and relaxing effects. The drug is abused through injections, smoking, snorting or sniffing, oral ingestion via tablet or pill, or sublingually with blotter paper.
In addition, the gel from fentanyl transdermal patches is sometimes removed and ingested or injected. Sometimes the gel is frozen and cut into pieces to be placed in the cheek cavity or under the tongue.

Signs of Fentanyl Overdose
Whether you are an individual taking a drug as prescribed or a person who abuses it, the risk is always there. An overdose of any drug could lead to death. Since fentanyl is a powerful opioid, the danger of overdose is enormous.
If you or your loved one is taking this painkiller, you should be aware of and watch out for signs of a fentanyl overdose.

Signs of fentanyl overdose include:

  • Disorientation and confusion
  • Dizziness
  • Pinpoint pupils or miosis
  • Extreme sleepiness
  • Muscle weakness
  • Loss of consciousness
  • Very low blood pressure
  • Significant slowing of the heart rate
  • Cold and clammy skin
  • The absence of response to painful stimuli
  • Dangerously slow breathing or absence of breathing
  • Bluish-colored lips and nails

If multiple signs of fentanyl overdose appear, or if your loved one loses consciousness and remain unresponsive, then the chance of overdose is high. Call for medical help immediately as an overdose can lead to harmful side effects and even death.